Wednesday, September 24, 2014

Wednesday, August 12, 2009 Cristy Horton, Community Member, asks

Q: Can advair cause weight gain?

I am a simi active 32 yrs old that is gaining weight quickly.  I have had test ran and everthing is normal.  I have notice that the weight started to speed up after my Advair RX was uped to 500/50.  Could this make me gain weight?

Answer This
Answers (1)
Keith, Community Member
8/13/09 10:36pm

Absolutely,

  I have been on advair since right after it was released for use which was in 2000. I was

a nationally ranked triathlete and a repeat IronMan finisher.  Between 2002 and 2004 and while training for Ironman,  I gained over 20 lbs while using advair. I talked to my GP, she had no Idea, she sent me to a Pulminoligist and an Indochronoligist. They had no idea but I also had low testosterone and they didnt understand that either.

  The pulmonoligist said he did not believe that inhaled corta costeriods could cause weight gain. That was odd as their was 32,000 hits on the internet about it. 

    Finally, a naturopath, homeopath and a new pulmonigist all agreed. The weight gain was caused by the advair suppressing my adrenal glands. That caused all kind of problems. I am weaing myself off if slowly while switching to seravent (another older non steroid by Glaxo Klein). My final insult was that I have road biked about 700 miles in the last month while watching my diet and have gained 2 lbs more.

    I do believe that this medicine can help your breathing. BUT that help can come with a tremendous cost to other areas of your body. Remember,it now carries the"black box" warning and now plainly states that it can cause adrenal suppression.

    One of my drs , now one of my ex drs, said, "do you want to breath or be fat"?

 I hate this medicinne.

Carlos

Reply
Lara, Community Member
3/10/10 12:25am

I use to be so healthy.  Since going back on Advair two years ago I have steadily gained 75 pounds and it does not seem to be stopping. This has me very worried. I have gone through a whole slew of body problems from ankle to knee and can no longer work out.  The docs have tested me and say nothing is wrong.  Really now?? 75 pounds doesn't seem like nothings wrong to me.  I hate this medicine and when I want to get off the docs say not possible instead of trying to find something different for me.  They have the same attitude as Carolos had gotten.  "Do you want to breathe or do you want to be thin?"  Do they even realize being overweight contributes toward not being able to breathe? I really hate the doctor's attitude toward this and hate that they lack true knowledge to even aknowledge the weight gain.  So how do you stop adrenal suppression?  My doc' solution is she wants to put me on a diet pill.  I have bad feelings about that. I need a better solution than this. 

Reply
Chelsea, Community Member
12/27/11 1:53pm

This happened to me as well. I was on advair, I gained over 130lbs while on advair. I quit advair and I have lost about 40lbs just by stopping. My doctor thought I had a thyroid problem, but when all my tests came back normal, she took me off advair. She decided to take me off advair completely and only keep my Albuterol. Ask your doctor for a non steroid alternative. Its a fight we're all fighting. Good luck!

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Cristy Horton, Community Member— Last Modified: 12/27/11, First Published: 08/12/09